A 29-year old man died at his home in Pittsburgh last year after consuming more than the recommended dosage of an over-the-counter drug used for diarrhea.
Increasing Incidents Of Loperamide Poisoning
The office of the medical examiner said that Arjun Patel died as a result of loperamide poisoning. Officials said that it was the first death of its kind in the region.
Michael Lynch, from the University of Pittsburgh Medical Center, said that between 2015 and 2017, the hospital saw a 167 percent increase in the number of calls linked to loperamide toxicity and more than of these needed to be hospitalized.
Poor Man’s Methadone
People who suffer from addiction use over-the-counter imodium to help them with withdrawal or to achieve euphoric state. Loperamide has been called the “poor man’s methadone” because when taken in high doses, it can cause the effects similar to those of methadone or oxycontin.
Many drug addicts also resort to the medication as it becomes harder for them to get prescription opioids. Imodium can be easily bought at drugstores and it is cheap.
Risks Of Taking High Doses Of Loperamide
Imodium can be safely used when taken as directed. Its maximum recommended daily dose is 16 milligrams, which is equivalent to eight tablets.
Toxicology tests, however, revealed that Patel, who was experiencing opiate withdrawal, had more than 25 times the amount of the drug’s regular dose in his blood.
Drug abusers take up 200 tablets per day to get high. Some put up to a hundred pills in the blender to make a smoothie they can drink, which allows their body to absorb the drug very quickly.
Taking high doses of the drug can be very dangerous and may even cause death. Drug safety experts said that abusers may not show symptoms for weeks or months at a time but they can suddenly drop dead.
“Using much higher than recommended doses of loperamide, either intentionally or unintentionally, can result in serious cardiac adverse events, including QT interval prolongation, Torsades de Pointes or other ventricular arrhythmias, syncope, and cardiac arrest,” the FDA has warned.
Health regulators have already asked manufacturers of over-the-counter antidiarrheal treatments to change their packaging in a bid to curb abuse. The FDA asked to make these packages carry only enough medications for short-term use.